ADHD Treatment Concerns in Adolescents 6/6/2019

This e-weekly is based on a clinical consultation asking about adjusting ADHD treatment in an adolescent based on concerning side effects. This is probably a scenario that is common for many primary care providers, so we thought it would be useful to present the question and clinical discussion in this format.

Clinical Question:

This is a 14yo boy with ADHD inattentive subtype who has been on Focalin XR 20 mg qAM for 7 years with good effect. He and his parents are now concerned about its effects on his personality (more serious, more blunted personality, he is noticing this more now than he did when he was younger) and mild appetite suppression (has grown well in terms of weight and height but now struggling with bulking up for sports activities). Previous medication trials include: Concerta, Adderall and Daytrana.

Clinical Discussion:

Given this presentation, there are 3 different options to consider and a decision about which option to pursue should be based on the child and family’s preference as well as input from the school. If a medication change is to be made, it should be timed for a relatively calm academic period (ex. school break or middle of the semester, not finals week).

  1. One option is to consider a trial of reducing the dose to see if a lower dose (10-15 mg per day in this case) can provide adequate positive effect while reducing the concerning side effects. Personality blunting is a frequent concern expressed with stimulant medication and is commonly reported with higher doses of medication and can many times be alleviated with a dose reduction.
  2. A second option is to consider a trial off medication. This could be considered if there is a sense that he has “outgrown” his ADHD and/or developed good coping strategies to deal with it in the academic setting, something that occurs in about 1/3 of people with ADHD when they reach adolescence and another 1/3 of people when they reach early adulthood. Input from the school would be very important before considering this option, although it could be helpful to do a single blind approach (have the teacher not know the specific time when the medication was stopped) to get a more accurate picture of how he is doing in school off medication.
  3. A third option is to change to a different stimulant medication (although he has been on 3 others in the past, that was over 7 years ago and he might have a different response now) versus a non-stimulant medication (Tenex/Intuniv, Strattera).

We hope this has been a helpful discussion and that you are able to use the information to help guide treatment decisions with patients with similar presenting concerns.

Posted in Uncategorized.